advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From United States:

My son has been diabetic for a little more than three years. Besides our normal hiccups, he has been pretty regular, but for the last two days, he has been low. I have given him NO fast acting insulin! Per his endocrinologist, I have cut his Lanuts in half, but he is still eating about 100 grams of carbohydrates daily and maintaining a blood sugar around 113 mg/dl [6.3 mmol/L]. Last night, I followed the 15/15 rule but, even after two hours and almost 150 grams of carbohydrates, he was 60 mg/dl [3.3 mmol/L]. I don't know what to do. Last night, 90 minutes after a lot of carbohydrates, he slowly went up to 228 mg/dl [12.7 mmol/L]. He had two lows last night (I stayed up checking him every 45 minutes) but he stayed between 220 and 350 mg/dl [12.2 and 19.4 mmol/L]. Tonight, it looks like the same thing is going to happen. I gave him extra dinner (100 grams of carbohydrates with zero insulin and he's 113 mg/dl [6.3 mmol/L] again. Has anyone ever gone through something like this? Do you have any clue as to a cause? His endocrinologist is on leave he can't get seen until next week. I spoke to the endocrinologist on the phone and he said to cut the Lantus in half, follow the 15/15 rule for lows and, worse case scenario, give half a dose of glucagon under skin with a regular sryringe to keep him high enough to sleep, but that doesn't help me figure out how to fix this.

Answer:

This is an extremely unusual situation and does not happen with type 1 diabetes unless there is some concomitant other disease i.e., unrecognized celiac disease with food malabsorption, unrecognized adrenal insufficiency (Addison's), etc. However, in adolescents, sometimes there is surreptitious insulin administration and this looks like hypoglycemia. Doses are cut and the risks is that with such maneuvering, DKA can occur or some hypoglycemic episodes can occur. Nobody likes to think that their child would do such maneuvering yet all of us have seen this intermittently. It is most important that you monitor closely all insulin supplies and frequent blood glucose monitoring as well as getting in to see someone on the diabetes team quickly to check his insulin level and blood glucose level simultaneously, C-Peptide levels and A1c levels since this would provide information for decision-making. Rarely, hypoglycemia occurs with celiac disease or adrenal insufficiency (Addison's) and this, too, could be checked with laboratory work, detailed history and exam.

SB

DTQ-20140124012556
Original posting 11 Feb 2014
Posted to Hypoglycemia

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Sunday February 23, 2014 20:34:53
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.